Liver Injury From Nonsteroidal Anti-inflammatory Drugs in the United States

Paul A. Schmeltzer; Andrzej S. Kosinski; David E. Kleiner; Jay H. Hoofnagle; Andrew Stolz; Robert J. Fontana; Mark W. Russo

Disclosures

Liver International. 2016;36(4):603-609. 

In This Article

Abstract and Introduction

Abstract

Background & Aims: Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used and have been associated with hepatotoxicity. Studies of liver injury from NSAIDs have been retrospective and prospective data are lacking. The aim was to report the features and outcomes of the subjects with severe drug-induced liver injury from NSAIDS.

Methods: The U.S. Drug Induced Liver Injury Network is a prospective registry of idiosyncratic drug hepatotoxicity. All patients are evaluated in a standard fashion and followed up for at least 6 months.

Results: Of 1221 Drug Induced Liver Injury Network cases that were adjudicated, 30 cases were attributed to eight different NSAIDs. The mean age was 52 years old, 24 (80%) were women, and 21 (70%) were Caucasian. The mean latency was 67 days. Common signs and symptoms at presentation were nausea (73%), jaundice (67%) and dark urine (67%). Mean peak serum aspartate aminotransferase, alanine aminotransferase, total bilirubin and alkaline phosphatase were 898 U/L, 1060 U/L, 12.2 mg/dl and 326 U/L. The most common pattern of injury was hepatocellular (70%) and autoantibodies were detected in 33% of cases. Diclofenac, was the most frequently implicated NSAID (16/30 cases), and characterized by hepatocellular injury. Seventeen cases resulted in hospitalization or prolongation of hospitalization and one patient died from complications of Stevens–Johnson syndrome because of diclofenac.

Conclusions: Hepatocellular injury is the most common pattern seen with NSAID hepatotoxicity, and diclofenac is the most frequently implicated agent. Given the number of NSAID alternatives, diclofenac should be reserved for patients who fail other NSAIDs and a high level of suspicion for hepatotoxicity should be maintained.

Introduction

Since the 1970s, nonsteroidal anti-inflammatory drugs (NSAIDs) have been a mainstay among analgesic and anti-inflammatory agents and are among the most widely used classes of medications. More than 70 million prescriptions for NSAIDs are filled in the United States each year including over 11 million prescriptions for celecoxib, the most popular COX-2 inhibitor (www.drugs.com). Additionally, more than 30 billion over-the-counter NSAID tablets are sold annually, largely ibuprofen and naproxen.[1] Investigators have estimated that more than 1% of the U.S. population uses NSAIDs on a daily basis.[2]

Although gastrointestinal side effects are common, hepatotoxicity is the leading reason that several drugs in the NSAID class including bromfenac, ibufenac and benoxaprofen have been withdrawn from the market.[3] In fact, in a large case series, NSAIDs ranked second only to antimicrobials as a cause of DILI.[4] The estimated incidence of liver injury induced by NSAIDs has ranged from 1 to 9 cases per 100 000 persons.[5,6] Given the enormous prescription and over-the-counter use of these agents, the safety profile of currently approved NSAIDs seems excellent, but systematic prospective studies providing details of NSAID hepatotoxicity are lacking.

The U.S. Drug Induced Liver Injury Network (DILIN) is a multicenter prospective registry designed to identify and carefully assess suspected cases of idiosyncratic drug induced liver injury from medications or herbal and dietary supplements.[7] Data are collected to both further characterize the clinical features of DILI and collect samples for future mechanistic studies. In DILIN, potential competing causes of liver injury are systematically excluded and causality is adjudicated by expert review. The aim of the current study is to report the presenting features and outcomes of all cases of NSAID hepatotoxicity prospectively enrolled in the DILIN database over a 10-year period.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....